Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 15, 2012, 2:16 PM EDT for Lewis County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2012, 2:16 PM EDT (18:16 UTC)
- Expired
- Mar 15, 2012, 3:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375
WWUS81 KBUF 151816
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT THU MAR 15 2012
NYZ006>008-151915-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
216 PM EDT THU MAR 15 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
HEAVY RAIN. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF
REDFIELD...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
REDFIELD...
NORTH OSCEOLA...
OSCEOLA...
LAT...LON 4342 7556 4348 7580 4344 7583 4366 7621
4368 7621 4382 7609 4355 7543
$$
TJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 15, 1:49 PM EDT, 27 minutes earlier.
Area forecast discussion, Mar 15, 1:49 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 149 PM EDT THU MAR 15 2012 .SYNOPSIS... A WARM FRONT WILL LIFT ACROSS THE REGION TODAY WITH INCREASING HUMIDITY AND SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL REMAIN WARM TODAY WITH HIGH TEMPERATURES CLIMBING WELL INTO THE 60S AND 70S ACROSS THE REGION. AN UPPER LEVEL TROUGH WILL CROSS THE REGION OVERNIGHT WITH LIKELY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE REGION. && .NEAR TERM /THROUGH TONIGHT/... HAVE MADE SEVERAL UPDATES TO ACCOUNT FOR THE THUNDERSTORMS AND HEAVY RAINS OVER WESTERN NY THIS MORNING. WILL TRIM THE CATEGORICAL AREA OF CONVECTION TO SOUTHERN ERIE/CHAUTAUQUA/CATTARAUGUS COUNTIES THROUGH EARLY AFTERNOON...THEN EXPECT MORE FADING CONVECTION TO ARRIVE ALONG THE NIAGARA PENINSULA DURING THE EARLY AFTERNOON. CLOUDS WILL LIMIT THE WARMEST TEMPS SO HAVE TRIMMED BACK ON THE TEMPS...STILL VERY MILD FOR THIS TIME OF YEAR. OVERNIGHT AN UPPER LEVEL SHORT WAVE WILL RIDE FROM THE CENTRAL LAKES TO NEAR WNY BY DAYBREAK. ADDED LIFT WITH THIS UPPER LEVEL WAVE ALONG WITH CONTINUED INSTABILITY AND MOISTURE AT THE SFC WILL LIKELY PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT. WILL INCREASE POPS TO LIKELY TO CATEGORICAL AS SYNOPTIC SCALE ACCENT AHEAD OF THE SHORT WAVE WILL LIKELY PRODUCE WIDE COVERAGE AREA FOR SHOWERS AND THUNDERSTORMS OVERNIGHT. WINDS ALOFT REMAIN GENERALLY LIGHT WITH WINDS 15 TO 25 KNOTS THROUGH 10K FEET. WITH THE WEAK WIND SHEER EXPECT JUST GARDEN VARIETY THUNDERSTORMS TO FORM FOR BOTH TODAY AND TONIGHT...THOUGH A STRONGER STORM OR TWO CANNOT BE RULED OUT. WITH THE SOUTHWESTERLY FLOW OVERNIGHT TEMPERATURES WILL REMAIN MILD WITH LOWS FALLING BACK ONLY INTO THE UPPER 40S TO MID 50S. THOUGH DEW POINTS WILL BE RISING WELL INTO THE 50S DOWNWIND OF LAKE ERIE AND INTO THE 40S DOWNWIND OF LAKE ONTARIO SHOWERS AND THUNDERSTORMS...ALONG WITH THE SOUTHWESTERLY WINDS WILL LIKELY HOLD ANY LAKE ADVECTION FOG TO A MINIMUM. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... FRIDAY STARTS OFF WITH A MID LEVEL TROUGH AND ASSOCIATED BROAD AND WEAK SURFACE LOW SITUATED OVER THE EASTERN END OF LAKE ONTARIO. THE BULK OF THE CONVECTION ASSOCIATED WITH THIS FEATURE WILL BE FOUND ACROSS THE NORTH COUNTRY BY FRIDAY MORNING GIVEN THE POSITION OF THIS MAIN SYNOPTIC FEATURE THAT WILL BE FOCUSING THE CONVECTION. THIS MID LEVEL TROUGH MOVES EAST DURING THE MORNING HOURS HOWEVER A WEAK 500MB SHORTWAVE LOCATED WEST OF THIS FEATURE WILL TRACK ACROSS WESTERN NEW YORK DURING THE DAY FRIDAY...THUS CONTINUING THE POTENTIAL FOR SHOWERS AND A THUNDERSTORM OR TWO DURING THE MORNING/EARLY AFTERNOON HOURS. ANY THUNDERSTORMS THAT OCCUR SHOULD BE RELATIVELY BENIGN GIVEN THE LIMITED INSTABILITY AND UNIMPRESSIVE BULK SHEAR...AROUND 30KTS. GIVEN THE GENERALLY WEAK FORCING...WILL LEAVE POPS IN THE CHANCE RANGE FOR MUCH OF THE AREA FOR FRIDAY WITH THE EXCEPTION OF THE NORTH COUNTRY WHICH WILL BE CLOSER TO THE STRONGER FORCING EARLY ON FRIDAY. THE LINGERING CLOUD COVER RELATED TO THE ABOVE-MENTIONED FEATURES WILL HELP KEEP TEMPERATURES COOLER ON FRIDAY WITH HIGHS IN THE MID TO UPPER 60S INLAND...WITH 50S WITHIN A FEW MILES OF THE LAKES COURTESY OF A DEVELOPING LAKE BREEZE AND ACROSS THE UPLANDS OF THE NORTH COUNTRY. OF COURSE COOLER IS A RELATIVE TERM...GIVEN THAT THESE HIGHS ARE 20 TO 25 DEGREES ABOVE OUR NORMALS FOR MID MARCH!!! THE CONVECTIVE THREAT DIMINISHES SIGNIFICANTLY ACROSS THE FORECAST AREA BY LATER IN THE DAY FRIDAY AS STRONG RIDGING TO OUR WEST BUILDS OVER THE REGION IN CONCERT WITH A BROAD SUBSIDENCE/DRY AIR EFFECTIVELY QUASHING ANY MORE CONVECTIVE ACTIVITY. FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT...A RIDGE OF HIGH PRESSURE SHIFTS ACROSS THE REGION PROVIDING ANOTHER PERIOD OF QUIET WEATHER. INCREASING SUBSIDENCE/DECREASING CLOUDS ALONG WITH LIGHT WINDS WILL BE FAVORABLE RADIATIONAL COOLING CONDITIONS...ALLOWING TEMPERATURES TO COOL INTO THE 40S...WITH 30S IN THE NORTH COUNTRY. THE COOLING TEMPERATURES COMBINED WITH DEWPOINTS THAT ARE PROGGED TO HANG AROUND IN THE 40S...TO NEAR 50 IN THE SOUTHERN TIER MAY ALLOW FOR SOME SHALLOW PATCHY FOG TO FORM EARLY SATURDAY MORNING. ANY FOG SHOULD QUICKLY DISSIPATE ON SATURDAY GIVEN THE ABUNDANT SUNSHINE THAT SHOULD ALLOW FOR MANY LOCATIONS IN THE FORECAST AREA TO SOAR INTO THE LOW TO MID 70S. SATURDAY NIGHT WILL ONCE AGAIN FEATURE LOWS THAT WILL DROP INTO UPPER 40S TO LOWER 50S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE BIG STORY IN THE LONG TERM WILL BE THE ONGOING INCREDIBLE WARMTH WHICH SHOWS NO SIGNS OF ABATING MOST OF NEXT WEEK. THE LONGWAVE PATTERN WILL STAGNATE ACROSS NORTH AMERICA WITH A VERY DEEP AND SLOW MOVING TROUGH IN THE WEST...AND A MASSIVE EASTERN RIDGE WHICH WILL EVOLVE INTO AN OMEGA BLOCK OVER THE OHIO VALLEY AND LOWER LAKES BY EARLY NEXT WEEK. 850MB TEMPS WILL RUN IN THE +10C TO +12C RANGE THROUGH THE PERIOD. WITH PLENTY OF SUNSHINE ON MOST DAYS...THIS WILL TRANSLATE INTO HIGHS IN THE MID TO UPPER 70S WITH THE WARMER SPOTS OF THE GENESEE VALLEY LIKELY MAKING A RUN AT 80 ON AT LEAST A FEW DAYS. EXPECT SYNOPTIC FLOW TO BE WEAK ENOUGH ON MOST DAYS TO ALLOW LOCAL LAKE BREEZES TO FORM...KEEPING THE IMMEDIATE LAKESHORES COOLER. IT SHOULD BE NOTED THAT MOS GUIDANCE IS...AND WILL CONTINUE TO BE MUCH TOO COOL THROUGH THIS PERIOD GIVEN THE NEGATIVE AFFECTS OF CLIMATOLOGY IN THE LINEAR REGRESSION EQUATIONS USED TO PRODUCE MOS. AS FAR AS PRECIP CHANCES GO...BOTH THE GFS AND ECMWF SHOW A WEAK WAVE CROSSING THE LOWER LAKES LATER SUNDAY OR SUNDAY NIGHT. NOT QUITE READY TO INCLUDE ANY PRECIP MENTION WITH THIS FEATURE YET GIVEN THE UPPER LEVEL PATTERN...WITH THE STRONG RIDGE IN PLACE THIS MAY COME THROUGH DRY OR DISSIPATE COMPLETELY BEFORE REACHING OUR REGION. THE INCREDIBLE WARMTH WILL CONTINUE FOR MOST IF NOT ALL OF NEXT WEEK. LONG TERM MODEL GUIDANCE SUGGESTS AN EVENTUAL BREAKDOWN OF THE PATTERN BY THE WEEKEND OF MARCH 24TH...EITHER AS THE WESTERN TROUGH MOVES EAST...OR AS THE RIDGE BUCKLES AND ALLOWS A NORTHERN STREAM BACKDOOR FRONT INTO NEW ENGLAND. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... THE SHOWERS AND THUNDERSTORMS THAT IMPACTED PARTS OF WESTERN NEW YORK THIS MORNING WILL CONTINUE TO DISSIPATE WITH MORE STABLE AIR IN PLACE BEHIND THE SHOWERS. FARTHER TO THE EAST...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE UP AS A WARM FRONT LIFTS EAST ACROSS THE FINGER LAKES. THIS CONVECTION WILL IMPACT AREAS MAINLY EAST OF KROC. LOOKING UPSTREAM...THE ATMOSPHERE IS BECOMING MORE UNSTABLE AHEAD OF A SURFACE LOW THAT IS CENTERED OVER MICHIGAN. SCATTERED THUNDERSTORMS THAT ARE DEVELOPING EAST OF THIS LOW MAY REACH WESTERN NEW YORK AROUND 21Z...THEN BECOME MORE WIDESPREAD THIS EVENING INTO EARLY TONIGHT AS THE LOW HEADS SLOWLY TO THE EAST. EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH THIS EVENING ...ALTHOUGH VSBYS MAY LOWER TO MVFR AT TIMES WITH ANY PASSING THUNDERSTORMS. AS LOW LEVEL MOISTURE INCREASES LATER TONIGHT...MVFR CONDITIONS WILL BECOME MORE WIDESPREAD AND CONTINUE THROUGH FRIDAY MORNING...ALTHOUGH THE CHANCES FOR CONVECTION WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING. OUTLOOK... SATURDAY...VFR. SUNDAY AND SUNDAY NIGHT...MAINLY VFR WITH CHANCE -TSRA. MONDAY AND TUESDAY...VFR. && .MARINE... QUIET CONDITIONS ON THE LAKES SHOULD CONTINUE TODAY WITH THE COLD LAKE WATERS STABILIZING WINDS AND WAVES. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED FOR THE NEXT FEW DAYS. && .EQUIPMENT... THE KTYX RADAR WILL BE IN AND OUT OF SERVICE TODAY. A RETURN TO SERVICE IS EXPECTED EITHER LATER TODAY OR FRIDAY ONCE THE PROBLEM IS FIXED. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS/WCH SHORT TERM...WOOD LONG TERM...HITCHCOCK AVIATION...TJP MARINE...THOMAS EQUIPMENT...THOMAS
Hazardous weather outlook, Mar 15, 4:45 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 445 AM EDT THU MAR 15 2012 NYZ001>008-010>014-019>021-085-160845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 445 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-160845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 445 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Mar 15, 9:16 AM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
916 AM EDT THU MAR 15 2012
NYZ019-020-085-151415-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-
916 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 912 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING ONE HALF INCH SIZE
HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR FREDONIA...AND
MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ARKWRIGHT...
FORESTVILLE...
CHERRY CREEK...
SOUTH DAYTON...
PERRYSBURG...
GOWANDA...
CATTARAUGUS AND COLLINS...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL.
LAT...LON 4245 7944 4250 7936 4252 7872 4225 7874
4232 7945
TJPSpecial weather statement, Mar 15, 10:09 AM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1009 AM EDT THU MAR 15 2012 NYZ019-020-085-151615- CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...ORCHARD PARK... SPRINGVILLE 1009 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MOVING ACROSS THE AREA... A LARGE AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG THE LAKE ERIE SHORELINE FROM HAMBURG TO WESTFIELD....AND TOWARD GOWANDA. ADDITIONAL THUNDERSTORMS WILL MOVE INLAND OFF OF LAKE ERIE THROUGH NOON. HEAVY DOWNPOURS AND SMALL HAIL UP TO A HALF INCH IN DIAMETER WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE THROUGH NOON. THIS WILL RESULT IN PONDING OF WATER ON THE ROADS. MOTORISTS ARE ENCOURAGED TO SLOW DOWN ON THE WET ROADS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE OUTDOORS AND HEAR LIGHTNING...GO INDOORS.
Special weather statement, Mar 15, 2:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
216 PM EDT THU MAR 15 2012
NYZ006>008-151915-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
216 PM EDT THU MAR 15 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
HEAVY RAIN. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF
REDFIELD...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
REDFIELD...
NORTH OSCEOLA...
OSCEOLA...
LAT...LON 4342 7556 4348 7580 4344 7583 4366 7621
4368 7621 4382 7609 4355 7543
TJPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:16 AM EDT | Special Weather Statement | BUF | Chautauqua | 59 min |
| Mar 15, 10:45 AM EDT | Areal Flood Advisory | BUF | Cattaraugus, Chautauqua, Erie | 2 hr |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.